How Opioid Use Can Cause Hyperesthesia-Allodynia

How Opioid Use Can Cause Hyperesthesia-AllodyniaPeople who treat pain with opioids may think they will avoid severe pain so long as they continually take their medications. However, this thought process is incorrect, as taking opioids over a long period of time can increase someone’s pain sensitivity, despite its intended analgesic purpose. Of the many forms of pain that drug abuse can cause, hyperesthesia-allodynia is one of the most popular conditions that can develop as a result of continued opioid use.

The Link between Hyperesthesia-Allodynia and Opiate Abuse

Hyperesthesia-allodynia is a condition where pain is abnormally increased, primarily by something that would normally not cause pain. Patients with this condition may feel pain through touch and sound, and it can stem from opiate abuse. Opiate abuse can induce hyperesthesia-allodynia through any of the following ways:

  • Lowered pain tolerance – Opiate users quickly experience lower pain tolerance, primarily because they maintain their comfort through drug abuse rather than doing so naturally. As a result, opiate users are likely to take more drugs than necessary when hyperesthesia-allodynia occurs. This is a vicious cycle, as increased pain develops as a result of opioid medication dependency, but opioid abuse will only perpetuate the condition, which further drives drug abuse, and so on.
  • Withdrawal symptoms – Coming off of opiate abuse can cause many kinds of pain, especially when it comes to physical contact and/or loud sounds. When users experience these withdrawal symptoms, hyperesthesia-allodynia can develop as a result, which will make it difficult for users to succeed through detox. As a user with this condition may feel inclined to use more painkillers, it is unlikely that she will quit opioids without professional help.

Opiate-induced hyperesthesia-allodynia can occur as a result of either lowered pain tolerance and/or withdrawal symptoms, both of which can encourage either condition to continue.

Treatment for Opioid Abuse and Hyperesthesia-Allodynia

Opioid addiction is one of the most complicated addictions to recover from, as it not only causes strong physical dependency, but it also impacts a user’s psychological state. If a user abuses opioids and has yet to develop hyperesthesia-allodynia, he must seek treatment immediately to stop using. Opioid users often find sobriety through detox and psychotherapy, both of which can clear the body of toxins while working on the underlying causes of the abuse. In addition, users can continue their treatment through outpatient programs that continually encourage sober living. In other words, patients can recover with professional help.

Help for Opioid Addiction and Hyperesthesia-Allodynia

We understand the many challenges addicts face, and we can address them. Call our toll-free, 24 hour helpline right now to get the guidance you need to stop using. Do not wait; call us today.